Everolimus, cyclosporine, and thrombotic microangiopathy: clinical role and preventive tools in renal transplantation

Transplant Proc. 2014 Sep;46(7):2263-8. doi: 10.1016/j.transproceed.2014.07.062.

Abstract

Introduction: Thrombotic microangiopathy (TMA) is characterized by endothelial cell injury and formation of fibrin thrombi within capillary and arterioles. In renal allograft recipients, TMA mainly presents as hemolytic uremic syndrome. Its occurrence is rare, and diagnosis requires a high degree of suspicion. Drug toxicity, in particular from calcineurin inhibitors (CNIs) and mTOR inhibitors (mTORi), is the most common cause posttransplant and has recently been emphasized in the setting of lung transplantation.

Objective: The goal of this study was to investigate the role of mTORi as an added risk factor in the development of TMA to propose strategies for modulation of immunosuppressive (IS) therapy.

Patients and methods: From a database of 496 renal graft recipients, we analyzed 350 renal graft biopsy specimens gathered at our center from 1998 to 2012. In patients undergoing combined therapy with mTORi and CNI, we compared drugs levels in TMA-affected and TMA-free groups, using mTORi and CNI TLC and the summation of [everolimus TLC+(cyclosporine C2/100)] (Σ) as a surrogate marker of combined exposition to 2 drugs. Receiver-operating characteristic analysis of association of EVL TLC+(C2/100) was performed for patients exposed to mTORi.

Results: Histologic features of TMA were found in 36 patients (prevalence of 7.3%). The caseload was divided into 2 groups: not drug-related TMA (n=19) and drug-related TMA (n=17). Despite the prevalence of TMA in patients exposed to mTORi being greater (8 of 153; prevalence, 5.3%) compared with therapies without mTORi (9 of 324; prevalence, 2.8%), statistical difference was not reached. Patients treated with mTORi who developed de novo drug-related TMA had higher blood levels of IS drugs compared with those who did not develop TMA. Receiver-operating characteristic analysis found a significant threshold of 12.5 ng/mL (area under the curve, 0.803; P=.006).

Conclusions: Results confirm the pivotal role of IS drugs in the onset of de novo TMA. On the basis of literature, we could speculate a sequence of endothelial damage by CNI, on which everolimus fits hindering the repair of endothelial injury. Therefore, high blood levels of CNI and mTORi seem to predispose patients to posttransplant TMA. Combined monitoring of these 2 drugs might be used to prevent the complication. Σ [everolimus TLC + (cyclosporine C2/100)]>12.5 ng/mL should be avoided as a surrogate risk factor for adverse effects.

MeSH terms

  • Adult
  • Aged
  • Cyclosporine / adverse effects
  • Everolimus
  • Female
  • Hemolytic-Uremic Syndrome / etiology
  • Humans
  • Immunosuppressive Agents / adverse effects*
  • Kidney Transplantation*
  • Male
  • Middle Aged
  • Retrospective Studies
  • Risk Factors
  • Sirolimus / adverse effects
  • Sirolimus / analogs & derivatives
  • TOR Serine-Threonine Kinases / antagonists & inhibitors
  • Thrombotic Microangiopathies / etiology*

Substances

  • Immunosuppressive Agents
  • Cyclosporine
  • Everolimus
  • MTOR protein, human
  • TOR Serine-Threonine Kinases
  • Sirolimus